Indiana, 2020Tornado and Flood in Indiana, April 25, 2020
April 25, 2020 · NWS PAH · 3 events in 2 counties and zones
Scattered thunderstorms increased during the warmth of the afternoon. The storms developed immediately ahead of a rather deep surface low over the lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms increased during the warmth of the afternoon. The storms developed immediately ahead of a rather deep surface low over the lower Ohio Valley. A 500 mb low and its associated cold temperatures aloft promoted isolated large hail with the strongest storm. A cold air funnel cloud briefly touched down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 11:19 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 25, 11:19 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1219 PM CDT Sat Apr 25 2020
.UPDATE...
Issued at 1211 PM CDT Sat Apr 25 2020
Updated aviation discussion for 18z TAFs.
&&
.SHORT TERM...(Today through Monday night)
Issued at 350 AM CDT Sat Apr 25 2020
Upper level low pressure system will rotate east through the lower
OH Valley today, bringing scattered to numerous showers to the
region. Ahead of the associated surface low, currently located
over sw MO, we may even see a few thunderstorms. Highest storm
chances will will be over western KY this afternoon as the
instability increases (500-1000 J/KG) ahead of the low during
peak heating of the day. Cannot rule out a few stronger and
possibly even an isolated severe storm or two as shear profiles
favor some supercells potential, esp over the Pennyrile region of
western KY. If convection manages to train, would need to monitor
for some flash flooding potential also. Would not be unheard of to
get a few cold air funnel reports underneath the upper low. General
rainfall amounts are expected to be in the 3/4" to 1.5" category
over much of the forecast region.
A second wave of energy is expected to rotate southeast around the
back side of the H50 low later tonight/Sunday. This will result in
prolonged chances for at least some sct showers, mainly along/east
of the MS River. Gradient winds will also kick up substantially
behind the surface low tonight into Sunday. Will likely see some
gusts 30-35 mph, but not expecting headline criteria (gusts over
40 mph) at this time. May warrant an SPS though.
Looking as though things should finally calm down Sunday night
into Monday as a narrow ridge of high pressure moves east across
the region. Winds will turn more southerly on the back/west side
of the surface high Monday afternoon/evening. This, along with
some sunshine, should help boost afternoon temps back up to near
70 at most locations.
.LONG TERM...(Tuesday through Friday)
Issued at 350 AM CDT Sat Apr 25 2020
As a large ridge aloft builds over the western CONUS, northern
stream shortwave energy in the mid levels is progged to vigorously
dig southeastward through the Midwest Tue/Wed, possibly slowing down
later in the week, if the 00Z ECMWF depiction verifies. Through Tue
night, the medium range models were in reasonable agreement as to
the positioning of the mid/upper system over northern MO at around
daybreak Wed, with differences thereafter. After Wed morning, the
ECENS/GEFS means were overall more progressive with the feature than
the deterministic ECMWF.
There is a reasonable expectation that this feature will bring a
surface cold front through the PAH forecast area early Wed. Thus,
the model signal remained for associated lift and instability to
generate plenty of shower activity and isolated to scattered tstms
Tue and especially Tue night ahead of the front, though instability/
lapse rates will be on a fairly rapid downside after nightfall.
During this time, in the evening, the best bulk wind shear should be
in place, at least in the western half of the region. As a result,
while parameters for severe weather are not synchronized well, a
strong storm or two cannot be ruled out late Tue.
A dry slot to the southeast of the nearly stacked low may allow a
reduction in cloudiness for part of Wed, especially west, and a
general cessation in pcpn with time overall. However, clouds should
return late with wrap-around energy associated with the mid/upper
low. It will be quite breezy out of the west during the day.
The National Blend of Models tended to keep small probabilities of
measurable pcpn in the eastern third of the region for Wed night/
Thu likely due to the deterministic 12Z ECMWF solution, in part. We
made slight downward adjustments to these PoPs because of the
seemingly more likely aforementioned progressive scenario. Some
adjustments off the blend were also made in the sky grids mainly for
Wed to match PoPs better.
Northwesterly flow aloft and surface ridging should keep the
region's forecast dry for the Thu night/Fri period. Temps through
the extended forecast period are expected to be near or above
average, with a modest cool down Wed through Thu night.
&&
.AVIATION...
Issued at 1211 PM CDT Sat Apr 25 2020
SHRA activity will continue to increase in coverage this
afternoon. Lightning activity will be possible east of the
Mississippi River. -SHRA will gradually end in southeast Missouri
this evening but will continue across most the rest of the area
through the night and into the morning hours on Sunday. MVFR cigs
will become more common by later afternoon and evening. Guidance
is hinting at IFR cigs developing by later evening and continuing
into tomorrow morning across the eastern half of the region
(including KMVN/KEVV/KOWB). VFR conditions over the Ozark
Foothills tonight will likely be slow to progress eastward
towards KCGI until sometime during the day tomorrow. Other concern
is gusty northwest winds of 25-35 kts possible this afternoon and
evening, with strongest over southeast Missouri. A gradual
reduction in wind gusts is expected overnight and tomorrow,
although still in the 20-28 kt range.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...SP
SHORT TERM...GM
LONG TERM...DB
AVIATION...SP
Hazardous weather outlook, Apr 25, 10:26 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1126 AM CDT Sat Apr 25 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261630-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1126 AM CDT Sat Apr 25 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms will be possible today across portions of
western Kentucky, southern Illinois, and southwest Indiana. A few
stronger storms cannot be ruled out. Damaging wind gusts, hail,
lightning and locally heavy rains would be the main storm hazards.
Gusty non-thunderstorm winds will be likely across southeast
Missouri this afternoon. Gusts of 30 to 35 mph are likely, with
localized gusts to 40 mph possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms mainly Tuesday afternoon and
Tuesday night. A slight chance of thunderstorms also exists on
Wednesday for far eastern counties of southwestern Indiana and the
Kentucky Pennyrile region. Strong storms cannot be ruled out
late Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 25, 9:11 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1011 AM CDT Sat Apr 25 2020
MOZ076-086-087-100-107>112-114-260000-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1011 AM CDT Sat Apr 25 2020
...Gusty Winds Expected This Afternoon in Southeast Missouri...
Northwest winds will increase through the afternoon hours across
southeast Missouri. Wind gusts of 30 to 35 mph will be likely, and
localized higher gusts near 40 mph are possible. Motorists,
especially those driving higher profile vehicles, should be
prepared for sudden wind gusts that may tend to shift your vehicle
while driving. Loose objects in yards may also tend to blow
around.
Special weather statement, Apr 25, 11:35 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
1235 PM CDT Sat Apr 25 2020
ILZ083-INZ085-251815-
White IL-Posey IN-
1235 PM CDT Sat Apr 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE AND CENTRAL POSEY
COUNTIES UNTIL 115 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norris City, or 8 miles south of Carmi, moving
northeast at 15 mph. An additional strong storm was located west of
Mount Vernon, IN.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mount Vernon, Carmi, New Harmony, Crossville, Blairsville, Maunie and
Phillipstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3814 8769 3792 8787 3793 8790 3789 8794
3787 8794 3785 8792 3789 8809 3792 8813
3791 8814 3791 8817 3793 8828 3820 8819
TIME...MOT...LOC 1734Z 221DEG 12KT 3796 8818
SPEvent by event
1 tornado, 1 hail, 1 flood. Local standard time, as filed.
Tornado, Posey
- When
- April 25, 12:25 PM CST to 12:26 PM CST
- Where
- Posey County, 5 mi NNW of Mt Vernon to 1.18 mi E of Grafton
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 40 yd
- Reported by
- Broadcast Media
- Coordinates
- 37.997, -87.935
A brief touchdown was reported near County Road 250S, several miles north-northwest of Mount Vernon. A video of a rather narrow funnel cloud in that area was shown on national broadcast media. There was no reported damage in the open farm country.
Hail, Vanderburgh
- When
- April 25, 2:22 PM CST
- Where
- Vanderburgh County, 1 mi SE of Stringtown
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.020, -87.557
Accumulating hail ranged from mostly pea to dime size, but some quarter-size hail was mixed in. The hail occurred three miles west of Melody Hill.
Flood, Vanderburgh
- When
- April 25, 3:12 PM CST to 4:30 PM CST
- Where
- Vanderburgh County, 1.29 mi WNW of Smythe to Smythe
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.010, -87.500
About six inches of water was over a street in a residential neighborhood on the east side of Evansville.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, April 25, 2020$5.0 million · EF2 · 18 events
- Tornadoes and Strong Wind in Tennessee, April 25, 20203 injured · $30,000 · EF1 · 3 events
- Hail and Damaging Winds in North Carolina, April 25, 2020$20,000 · 2 in hail · 10 events
- Strong Wind in Missouri, April 25, 2020$11,000 · 11 events
- Hail in Texas, April 25, 20201.25 in hail · 8 events
- Flooding in Missouri, April 25, 20206 events
- Strong Wind in Kentucky, April 25, 2020$6,000 · 6 events
- Hail and Damaging Wind in Tennessee, April 25, 20201.75 in hail · 6 events
- Dense Fog in Maryland, April 25, 20204 events
- Strong Wind in Illinois, April 25, 2020$3,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 25, 20202 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 25, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880634, 880633, 880637.